Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Kansas City, MO

March 20, 2019Holt County, Missouri

NWS Kansas City, MO issued this flash flood warning at Mar 20, 2019, 10:25 AM CDT for Holt County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2019, 10:25 AM CDT (15:25 UTC)
Expired
Mar 20, 2019, 2:30 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Holt County, MO

The radar

The Topeka radar (KTWX), 148 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS53 KEAX 201525
FFWEAX
MOC087-201930-
/O.NEW.KEAX.FF.W.0001.190320T1525Z-190320T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1025 AM CDT WED MAR 20 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northwestern Holt County in northwestern Missouri...

* Until 230 PM CDT.

* At 1023 AM CDT, Emergency Management reported a levee breech on 
  the northwest side of Craig. Officials have asked for an immediate 
  evacuation of the town of Craig, as flood waters are expected to 
  quickly inundate the town and surrounding areas. 

* Some locations that will experience flooding include...
  Craig.

This includes Interstate 29 between mile markers 87 and 95.
 
LAT...LON 4021 9547 4023 9538 4016 9526 4010 9540
      4012 9540 4014 9543 4016 9544 4018 9548
      4020 9548

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 6:17 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 20, 6:17 AM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
617 AM CDT Wed Mar 20 2019

.Discussion...
Issued at 307 AM CDT WED MAR 20 2019

Mid level trough responsible for the off and on showers on Tuesday
and Tuesday night will move overhead this morning and race off to
the east by mid day. Northwest flow aloft will replace the passing
trough, which will lead to a calm weather day for Wednesday. Low
clouds will be tough to scour out in the post cold frontal regime,
but there's a chance we could see some scattering as early as mid
day. Expect northwest surface flow to continue through the day,
which will keep temperatures perhaps a little cooler than Tuesday,
especially, south of I-70, where temperatures on Tuesday pushed
the middle 60s. Should the cloud cover erode a little earlier in
the day than later there could be a run toward the 60s, but with
lingering clouds all day and that steady W/NW flow at the surface
expect middle to upper 50s.

Expect the calm weather to continue through the late part of the
week, and into the early part of the weekend. For Friday a mid
level ridge will build into the central part of the CONUS, which
may bring our local temps into the upper 50s to perhaps middle
60s. The quiet pattern becomes a little more active through the
day on Saturday, as the mid level ridge gets replaced by SW flow
aloft and an encroachment of some modest low level moisture from
the south. There's a bit of uncertainty how the second half of the
weekend into next week will play out. Both the ECMWF and GFS
indicate a pattern shift to more of a SW flow aloft within a
quasi-zonal flow pattern. ECMWF would paint a rather damp picture
for Sunday and Monday with constant fetch of moisture being fed
into the region through Sunday and Monday as a closed mid level
low carves into that quasi-zonal flow and glides through the
southern Plains. While the GFS indicates a somewhat similar
pattern for Saturday and Sunday, with rain chances increasing
through the day on Saturday and lingering into Sunday, its much
stronger and progressive with the surface ridging which could cut
well into any forecast rain amounts during the period comprising
of Saturday through Monday.

At any rate, both models then come into more convergence and
agreement for the middle part of next week, with the ridge
building back in for a couple days, before the next upstream
trough moves through.

&&

.Aviation...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 614 AM CDT WED MAR 20 2019

Low clouds will persist for the next few hours before gradual
improvement through the late morning and afternoon. Visibility may
reduce for brief periods between present and 15z with some very
light drizzle. Expect VFR for the afternoon and beyond.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Mar 20, 5:22 AM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
522 AM CDT Wed Mar 20 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
522 AM CDT Wed Mar 20 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Expect dry conditions with near seasonal temperatures.

 Moderate to Major river flooding is occurring along the Missouri
 River from Brownville to Parkville and eastward to Glasgow.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Rain chances increase over the weekend with the potential for
 isolated thunderstorms Sunday night.

 Moderate to Major river flooding is occurring along the Missouri
 River from Brownville to Parkville and eastward to Glasgow.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 11:00 AM CDTRiver Flood WarningEAXClay, Jackson, Platte7 days

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.